Format

Send to

Choose Destination
Am J Surg Pathol. 2008 Aug;32(8):1130-7. doi: 10.1097/PAS.0b013e31817150e3.

Alpha-CTLA-4 mAb-associated panenteritis: a histologic and immunohistochemical analysis.

Author information

1
Department of Pathology, Massachusetts General Hospital, Boston, MA 02114-2696, USA.

Abstract

Monoclonal antibodies (mAbs) against the cytotoxic T lymphocyte antigen-4 (CTLA-4) molecule are used as an adjuvant to experimental tumor immunization protocols in the treatment of malignant melanomas and ovarian cancers. Aside from noted early therapeutic successes, a spectrum of adverse effects, including severe gastroenteritis, has been reported. We report herein our observations of 5 patients who developed severe gastrointestinal toxicity affecting the gastric, small intestinal, and colonic mucosa. The endoscopic findings were variable, ranging from normal to diffusely erythematous and ulcerated mucosa. The constant histologic findings included a lymphoplasmacytic expansion of the lamina propria with increase in intraepithelial lymphocytes. Increased epithelial apoptosis was also a distinctive feature. Cryptitis and glandular inflammation were observed in the colon, ileum, and stomach, whereas villous blunting was present in the ileal and duodenal mucosa. Immunohistochemical analysis revealed a marked increase of all T-cell subsets (CD3+, CD4+, and CD8+) and of CD4CD25 regulatory T cells. We conclude that the panenteritis associated with injection of alpha-CTLA-4 mAbs demonstrates histology resembling autoimmune enteropathy. Furthermore, although the pathogenesis of immune dysregulation after the infusion of alpha-CTLA-4 mAbs remains unclear, we suspect that the increased number of regulatory T cells in the gastrointestinal mucosa may play a role in the pathogenicity.

PMID:
18545145
DOI:
10.1097/PAS.0b013e31817150e3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center